Hail, Mingo
- When
- May 9, 7:39 PM EST
- Where
- Mingo County, Kermit
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.830, -82.420
Moisture convergence and an upper level disturbance helped trigger evening pulse thunderstorms. Radar indicated high reflectivity cores aloft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Moisture convergence and an upper level disturbance helped trigger evening pulse thunderstorms. Radar indicated high reflectivity cores aloft. This resulted in several reports of hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 9, 6:40 PM EST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 740 PM EDT FRI MAY 9 2008 .SYNOPSIS... A QUICK MOVING DISTURBANCE PASSES TONIGHT. HIGH PRESSURE RETURNS ON SATURDAY. LOW PRESSURE MOVES THROUGH OHIO VALLEY SUNDAY WITH COLD FRONT PASSING SUNDAY EVENING. COOLER MONDAY. && .NEAR TERM /THROUGH SATURDAY/... RAPIDLY MOVING WAVE WILL PASS THROUGH THE REGION TONIGHT. WITH CONSIDERABLE AMOUNT OF MOISTURE AROUND TO HELP OUT WITH THE WAVE HAVE SET POPS LIKELY TO CATEGORICAL. AFTER WAVE PASSES TOWARDS DAWN LOWER DEW POINTS WILL MOVE IN AND DRYING SHOULD THIN CLOUDS BY AFTERNOON. NAM12 HAS QUITE A BIT OF LOW LEVEL MOISTURE FOR BETTER PART OF SATURDAY BUT THIS IS TYPICALLY OVERDONE BY NAM. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... FORECAST NOT THE GREATEST FOR MOTHERS DAY AND SOME COLLEGE GRADUATIONS. AT LEAST...STILL HOLDING ONTO THE LULL FOR SATURDAY NIGHT. GFS AND ECMWF ARE FAIRLY SIMILAR ON THE MAJOR UPPER AIR TROF MOVING THRU SUNDAY NIGHT. THINKING ANOTHER HALF INCH TO OVER AN INCH OF RAIN POSSIBLE ON SUNDAY-SUNDAY EVENING. PRECIPITABLE WATER NOT AS HIGH (JUST OVER AN INCH) WITH THIS FEATURE COMPARED TO THURSDAY MAY 8TH. ALSO THINKING INSTABILITY WILL NOT GET TOO HIGH EITHER. DESPITE THE RECENT RAIN...TOO PREMATURE TO ADD THIS EVENT AS A HAZARD FOR FLOODING. NEW SPRING VEGETATION IS STARTING TO USE TOP SOIL MOISTURE IN THE MOUNTAINOUS COUNTIES. ALSO...FOR SUNDAY...COOLED DOWN THE TEMPERATURES...ESPECIALLY ON THE SE UPSLOPE FLOW. SO DOES NOT LOOK PRETTY FOR SUCH TOWNS AS BKW. LEFT THE CHANCE OF THUNDER IN THE AFTN AND EVENING ON SUNDAY. KEPT POPS LIKELY IN WV MOUNTAIN IN THE BACKLASH MOISTURE ON MONDAY. MINIMUM TEMPERATURES ON MONDAY NIGHT WILL DEPEND ON CLEARING...BUT DID COOL THE LOW READINGS DOWN A BIT FROM PREVIOUS AND GUIDANCE...FOR SOME DIURNAL CLEARING AND DIMINISHING WINDS. && .LONG TERM /TUESDAY THROUGH FRIDAY/... BASED DAY 4 THRU DAY 7 ON HPC MEDIUM RANGE AND INITIALIZED WITH THEIR/HPC GRIDS. NEXT MAJOR UPPER AIR TROF APPROACHES WEDNESDAY. DIFFERENCE ARISE BEYOND OUR FORECAST PERIOD ON HOW LONG THE UPPER TROF LINGERS FOR NEXT WEEKEND/MAY 17TH. STILL NO HOT WEATHER IN THE FORESEEABLE FUTURE. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... A MID LEVEL WAVE WILL CROSS THE AREA TONIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHEAST OH...AND SOUTHERN WV UNDER A DYNAMICALLY UNSTABLE ATMOSPHERE WITH BULK SHEAR REACHING 50 KNOTS ACROSS SOUTHERN WV...AND EASTERN KY...WHILE SFC BASED CAPE VALUES ARE AROUND 500 J/KG THRU AT EAST 03Z. ABUNDANT LOW LEVEL MOISTURE WILL CONTINUE IN PLACE TONIGHT. THIS ENVIRONMENT IS CONDUCIVE TO PULSE STORMS. IFR AND OCCASIONALLY LIFR CONDITIONS CAN BE EXPECTED WITH THIS ACTIVITY AFFECTING HTS AROUND 01Z...PKB AFTER 01Z...AND BKW AFTER 02Z. IN ADDITION...CEILINGS ARE EXPECTED TO LOWER TO MVFR/IFR OVERNIGHT ACROSS MOST SITES. MOISTURE WILL DECREASE TOWARD DAWN AS DRYER AIR MOVE IN COURTESY OF A BUILDING HIGH PRESSURE. CIGS AND VSBYS WILL RAISE TO VFR DURING THE LATE MORNING SATURDAY. AVIATION OUTLOOK /AFTER 00Z SATURDAY/...IFR WX PSBL IN RW/TRW SUN. && .HYDROLOGY... STRONG RISES OCCURRED ON GREENBRIER...TYGART VALLEY...GAULEY RIVERS. CREST AT BUCKEYE OCCURRED FRIDAY AFTERNOON BETWEEN HALF AND 3/4 BANKFULL. NO STATEMENTS OR WARNINGS HAVE BEEN POSTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...AAR NEAR TERM...AAR SHORT TERM...KTB LONG TERM...KTB AVIATION...ARJ HYDROLOGY...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 418 AM EDT FRI MAY 9 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-100830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 418 AM EDT FRI MAY 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 722 PM EDT FRI MAY 9 2008 KYZ105-100000- LAWRENCE KY- 722 PM EDT FRI MAY 9 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 722 PM EDT...A STRONG THUNDERSTORM WAS OVER NORTH CENTRAL JOHNSON COUNTY...OR ABOUT 6 MILES SOUTH OF BLAINE...MOVING EAST AT 28 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... CLIFFORD...GALLUP...ULYSSES AND CHARLEY. EXPECT DIME SIZE HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM. WIND GUSTS TO 50 MPH ARE ALSO POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 832 PM EDT FRI MAY 9 2008 OHZ087-WVZ006-007-014-100100- LAWRENCE OH-PUTNAM WV-MASON WV-CABELL WV- 832 PM EDT FRI MAY 9 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 832 PM EDT...A STRONG THUNDERSTORM WAS OVER PROCTORVILLE...MOVING EAST AT 31 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... FRAZIERS BOTTOM...ONA...GREEN BOTTOM...SCOTTOWN...CHESAPEAKE AND BURLINGTON. EXPECT DIME SIZE HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM. GUSTY WINDS TO 50 MPH CAN ALSO BE EXPECTED. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
The Charleston,WV radar (KRLX), 81 km away, was scanning. The volume nearest the first event began at 00:37 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95709, 95715, 95726, 95713, 95710, 95717, 95719.